Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 253, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 30, 2018, 9:21 PM CDT for Gove County, Logan County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 9:21 PM CDT (02:21 UTC)
- Expired
- Jun 30, 2018, 10:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:21 PM CDT | TSTM WND GST 61 | 2 Ese Oakley, KS | |
| Jun 30, 9:22 PM CDT | TSTM WND GST 61 | 2 Ese Oakley, KS | |
| Jun 30, 9:55 PM CDT | TSTM WND GST 52 | 5 Ese Gove, KS | |
| Jun 30, 9:59 PM CDT | TSTM WND GST 51 | 10 S Gove, KS | |
| Jun 30, 10:05 PM CDT | TSTM WND GST 63 | 5 Ese Gove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
343 WUUS53 KGLD 010221 SVRGLD KSC063-109-010315- /O.NEW.KGLD.SV.W.0253.180701T0221Z-180701T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 921 PM CDT SAT JUN 30 2018 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Eastern Logan County in west central Kansas... Gove County in west central Kansas... * Until 1015 PM CDT. * At 921 PM CDT, a severe thunderstorm was located 5 miles southeast of Oakley, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Oakley, Quinter, Grainfield, Grinnell, Gove, Monument and Park. This includes Interstate 70 in Kansas between mile markers 76 and 112. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 3870 10105 3913 10104 3913 10015 3870 10016 TIME...MOT...LOC 0221Z 275DEG 41KT 3909 10076 HAIL...<.75IN WIND...60MPH $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:30 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 30, 6:30 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Sat Jun 30 2018 .SHORT TERM...(Today through Sunday) Issued at 105 PM MDT Sat Jun 30 2018 Overview: A potent shortwave, centered over south-central WY at 18Z, will track eastward into the NE Panhandle this evening -- then lift northeast to southeast SD overnight. A lee cyclone centered south of I-70 in western KS at 18Z will shift southward into the TX Panhandle this evening as sfc high pressure builds into the region from the northwest, ushering a cooler airmass into the Tri- State area. High pressure will shift slowly east across Kansas during the day Sunday. Today-Tonight: Very challenging forecast. At 18Z, low overcast on the N/NW periphery of the lee cyclone in northeast CO and southwest NE has largely inhibited insolation, with temperatures ranging from the low/mid 60s to low 70s at 18Z. On the S/SE periphery of the lee cyclone in western KS, skies remained mostly sunny with temperatures in the upper 80s to lower 90s. Forcing this afternoon will be confined to low-level convergence invof the lee cyclone and low-level warm advection on the northern periphery of the lee cyclone (north of I-70 ), the latter of which will result in scattered elevated convection in southwest NE through 21Z. With substantial convective inhibition still in place per 18Z SPC mesoanalysis data, it is unclear whether or not sfc based convection will develop in the warm sector S/SE of Goodland after 21Z. Given that the warm sector will shift south/east with time, sfc-based convection, should it develop, would most likely occur along/east of a line from Garden City to Hill City. Convection is most likely this evening/tonight (00-09Z) as the aforementioned shortwave progresses into the NE Panhandle and scattered to widespread elevated convection expected to develop upstream in northeast CO/southwest NE progresses southeast through northwest Kansas. Large hail, damaging winds and perhaps an isolated tornado would be possible in assoc/w any surface based convection south/east of Goodland this afternoon (though development is very uncertain). Additionally, an isolated instance of severe hail will be possible in assoc/w elevated convection in southwest NE this afternoon. A more substantial potential for large hail may exist this evening as elevated convection (including a few elevated supercells) progress southeast into the Tri-State area. Sunday: Expect clearing skies and cooler temperatures as high pressure becomes situated over the state. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM MDT Sat Jun 30 2018 Sunday night will continue to be quiet with overnight low in the upper 50s to middle 60s. Monday, breezy south winds will bring warmer temperatures back into the forecast area. Late afternoon and through the evening a compact upper level short wave trough will deepen just west of the region, near the dry line. Scattered storms may develop and spread east during the evening. For the rest of the extended, an elongated upper level high, over the southeastern and eastern CONUS, along with an upper level trough moving into the Pacific Northwest region will produce predominantly southwest flow aloft over the High Plains through midweek. This upper level high looks to retrograde westward from Tuesday and by Friday be located over the centered Plains with strong ridging into central Canada. This will influence the region with mostly dry conditions; however, southerly surface winds may transport moisture into the High Plains, underneath this area of high pressure, keeping a few spotty chances for storms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Jun 30 2018 For KGLD and KMCK, vfr conditions expected through 01z. From 02z- 04z a line or broken line of thunderstorms is expected to move through both terminals producing winds potentially in excess of 50kts, large hail and heavy rainfall producing sub vfr conditions. From 04z-06z gusty north winds continue with cigs improving to vfr. From 07z-18z winds generally from the northwest 10kts or less, after 19z winds become variable at 6kts or less under a clear sky. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 337 PM MDT Sat Jun 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Enhanced Risk for Severe Thunderstorms this Evening... A line of thunderstorms will develop in eastern Colorado late this afternoon and track east across the Tri-State area this evening. The primary threat with these storms will be damaging wind gusts up to 80 mph and golf ball to tennis ball size hail. The threat for severe weather will be greatest between 6 pm and Midnight MDT. Areas along and north of Interstate 70 are most likely to be affected. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Large hail and damaging winds may occur with thunderstorms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening. Vincent
In the hours before
Special weather statement, Jun 30, 9:06 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Goodland KS 906 PM CDT SAT JUN 30 2018 KSZ028-029-010230- Gove KS-Logan KS- 906 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN AND GOVE COUNTIES UNTIL 930 PM CDT... At 906 PM CDT, thunderstorm outflow was located 7 miles southwest of Monument, or 14 miles southwest of Oakley, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible along with areas of blowing dust. Locations impacted include... Oakley, Quinter, Grainfield, Grinnell, Gove, Monument and Park. This includes Interstate 70 in Kansas between mile markers 76 and 112. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Kansas. LAT...LON 3870 10105 3913 10105 3913 10015 3870 10016 TIME...MOT...LOC 0206Z 264DEG 24KT 3900 10107 024
Local storm report, Jun 30, 9:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST 1 W COLBY 39.39N 101.06W
06/30/2018 M60 MPH THOMAS KS PUBLIC
TWITTER REPORT WITH A PIC OF HANDHELD WIND
ANEMOMETER.
&&Local storm report, Jun 30, 9:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND GST OBERLIN 39.82N 100.53W
06/30/2018 M54 MPH DECATUR KS AWOS
&&Special weather statement, Jun 30, 9:13 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 913 PM CDT SAT JUN 30 2018 KSZ042-010245- Wichita KS- 913 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 945 PM CDT... At 913 PM CDT, thunderstorm outflow was located 12 miles northwest of Leoti, moving southeast at 50 mph. Wind gusts of 50 to 55 mph will be possible along with areas of blowing dust. Locations impacted include... Leoti, Lydia, Selkirk and Marienthal. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Kansas. LAT...LON 3870 10157 3870 10113 3826 10113 3826 10157 TIME...MOT...LOC 0213Z 336DEG 58KT 3864 10145 024
Local storm report, Jun 30, 9:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 4 ENE GEM 39.44N 100.83W
06/30/2018 M53 MPH THOMAS KS MESONET
&&Local storm report, Jun 30, 9:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG 13 SSE WHEELER 39.57N 101.66W
06/30/2018 CHEYENNE KS EMERGENCY MNGR
EM CALLED AND REPORTED THE TREES WERE BEING
BLOWN OVER AND A SHED BLOW OVER HIS HOUSE.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 30, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jun 30, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| Jun 30, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 39 min |
| Jun 30, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jun 30, 7:55 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 30, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jun 30, 8:08 PM CDT | Tornado Warning | GLD | Cheyenne | 19 min |
| Jun 30, 8:24 PM CDT | Tornado Warning | GLD | Graham | 36 min |
| Jun 30, 8:35 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Jun 30, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 39 min |
| Jun 30, 8:41 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 31 min |
| Jun 30, 8:51 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Jun 30, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 30, 9:06 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 30, 9:13 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
| Jun 30, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Thomas | 44 min |
| Jun 30, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 42 min |
| Jun 30, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jun 30, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 30, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 21 min |
| Jun 30, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 49 min |
| Jun 30, 10:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Jun 30, 11:26 PM CDT | Areal Flood Warning | GLD | Graham | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.